Skip to main content

Thank you for visiting You are using a browser version with limited support for CSS. To obtain the best experience, we recommend you use a more up to date browser (or turn off compatibility mode in Internet Explorer). In the meantime, to ensure continued support, we are displaying the site without styles and JavaScript.

On Certain Inequalities Relating to Prime Numbers


I SHALL begin with a method of proving that the number of prime numbers is infinite which is not new, but which it is worth while to recall as an introduction to a similar method, by series, which will subsequently be employed in order to prove that the number of primes of the form 4n + 3, as also of the form 6n + 5, is infinite.

Author information

Authors and Affiliations


Rights and permissions

Reprints and Permissions

About this article

Cite this article

SYLVESTER, J. On Certain Inequalities Relating to Prime Numbers . Nature 38, 259–262 (1888).

Download citation

  • Issue Date:

  • DOI:


Quick links

Nature Briefing

Sign up for the Nature Briefing newsletter — what matters in science, free to your inbox daily.

Get the most important science stories of the day, free in your inbox. Sign up for Nature Briefing